Tuesday, April 27, 2010

Testing, Testing

So, I did something kind of stupid, yet interesting over the weekend.  Bear with me here.  I had been reading over and over how anti-inflammatories can affect your chances of getting pregnant (preventing the implantation of the blastocyst).  I've been taking anti-inflammatories and I'm still not pregnant.  I know that it hasn't been very long, we're in our fifth month of trying now.  But, what if it is making a difference?  What if the five months turns into eighteen?  Or something?  So, without doctor knowledge, I stopped taking my diclofenac and took acetaminophen instead.  A combination of expired acetaminophen (discovered later) and acetaminophen for arthritis.  Yeah.

So, the friday evening and saturday went pretty good, I went for a walk and everything.  But sunday turned bad.  And monday morning was a crazy beast who was repeatedly slapping and punching me everywhere on my body.  I hadn't experienced such global pain since my diagnosis days.  Needless to say, when I had my breakfast monday morning, it was accompanied by a diclofenac.

Now, I'm just annoyed.  I know I need the diclofenac, or some kind of strong med.  Is it terrible that I don't want to take prednisone, not just for the unhealthy side-effects, but the aesthetic ones too?  Is that ridiculously shallow of me?  I've never taken pred, but it is one of the safer drugs to take in pregnancy, and I'm pretty sure it would give me relief.  Thoughts??


  1. i've never had side effects from prednisone. i've never been on more than 10mg/day (and usually 2.5 or 5mg/day) but NO side effects. i would absolutely try it. my dr did say there was a SLIGHT, POSSIBLE increase in cleft palate/lip for the fetus BUT not at such small doses. i was on 2.5 mg/day when i got pregnant. if you DO have side effects, you can go off of it, but if you've never been on it (have you?) i personally think it's worth a try.

  2. Sorry to hear about Monday morning (sounds similar to my Monday morning last week!).

    It is not terrible you do not want to take prednisone; there are a lot of bad side effects, but like the comment above, with a smaller dosage you might not have any side effects! Just remember everyone is different and meds affect people differently.

    I did have a simialr experience, have only taken up to 5mg of prednisone (for two years in college) and no side effects that I noticed.

    I have my fingers crossed that you will get preggie soon:).



  3. Thanks to the both of you, and a warm welcome, Clare! Now a question for you both: I have pretty aggressive RA, will a low-dose help me much pain-wise?

    Clare, I've been checking out your blog, you rock! It's so inspiring to read about a woman with RA who runs marathons!

  4. Aww Pony. I'm sorry you ended up hurting so badly after stopping the diclophenac. I take that too -- I've often wondered what would happen if I stopped it (or the other meds). I think I just got my answer.

    As for prednisone, I've only taken it one time, years ago, for a severe case of poison oak. It cleared it right up. I was only on it for a week, with lower doses each day, but I did notice it made me rather touchy and irritable, something I'm usually not. I read now about so many people who DO experience annoying side effects (like getting a "moon face" and having to fight a huge appetite increase). But they also say that it really does help with the pain.

    Seems like it might be worth a try, even just temporarily. RA is a constant challenge, isn't it.

    Big hugs to you, Pony. Don't give up.

  5. my RA has become a little more aggressive too...and i USED to run marathons. haven't run at all since January due to the RA very quickly eroding my talo-naviculr joint. and actually, the 5 mg of prednisone i am on now really is NOT doing much for the pain, and i don't want to go on a higher dose, so...i understand your dilemma. that said, the prednisone doesn't help this joint, and neither did a cortisone short, BUT in the past it has worked wonders. SO, i still think you have nothing to lose because you can taper off of it if you don't like it. if it works with no or minimal side effects AND is relatively safe in pregnancy, you won't be sorry. if not, well, at least you won't wonder anymore!

  6. What a sticky situation you are in. I don't envy you right now. Sorry. But, I will be sending lots of happy thoughts your way as you make your decisions.
    I can share my prednisone experience. I was on it for several years when I was first diagnosed. At first it helped lots and then seemed to lose its magic. Weaning off is a slow process and if you try to rush it, it can be VERY painful. I did have some osteoporsis that showed up in my hands after long term, low dosage but after being off for several years it no longer shows up in x-rays. I am currently on a low dose again. I am considered to have "severe" RA and the first month back on it was LOVELY. I felt better than I have in a long time. But, it seems to be losing its magic again. Actually, the magic is gone! :(

    Would you just be on it while trying to get pregnant and while pregnant? I am not sure if you plan to breast feed but can you breastfeed while taking it?

  7. Wren, I certainly have read much about the irratibility associated with taking pred, and let's just say, I'm moody enough :) I think my husband would agree ;)

    Clare, too bad about no longer being able to run marathons, I hope you get some relief soon. This must be really difficult for those who are very active. Will you be upping your pred dose? That's my concern: that a super low-dose, with less chances of side-effects, will not do much for my pain. I'm still in the deliberation stage, and I guess I need to really talk to my doc about it. But, I'll never know unless I try!

    Hey Cathy, I was thining of taking it while trying to get pregnant, then maybe switching back to diclofenac when I do get pregnant? Diclofenac is supposed to be okay in the first two trimesters. Decisions, decisions! I gotta say, my mind is all over the place.

    Thanks to all of you wonderful folks who are supporting me through this! It means so much to me to be able to talk about this with people who truly understand. When I figure out what will work best for me, I'll definitely be blogging about it! Take care all!